Sorry this response was so late, but I just joined this site, so hopefully people can see this. I was a heroin and oxycontin addict for about 8 years. I was actually able to taper off suboxone succesfully, so the doctor you were talking to is full of ****. I fully believe that suboxone saved my life. I NEVER would have been able to stop using if it wasn't for it. As far as your question is concerned, I always tell new suboxone users to use it as little as possible. If you take too much, your body will need that much, so if you can get through the day OK with a quarter or a half a pill, which is unlikely for heavy users, do that. But try as hard as you can to take no more than 1 a day. Take a half in the morning and another half in the afternoon. If you feel a little withdrawal, just try to tough it out, a little bit is no big deal. Remember the point is to get off drugs, not have to take subs for the rest of your life. During this time, if you can go a certain period of time without being on subs, do it until you feel crappy again. After a couple weeks to a couple of months to a year or more, start to taper your doses down a quarter of a pill per week or couple weeks. It's as easy as that. I hope that helps some of you "new" users.